Skip to content
My WebMD Sign In, Sign Up
alot of problems from beta blockers?
avatar
aeonminded posted:
I am a 29 year old male who was recently diagnosed with a 65% blockage in my lad artery in my heart. They prescribed me metoprolol succ er 25 mg to take once a day, I was on that for about 20 days then I started having symptoms like depression, and a suffocating feeling. A few days ago they switched me to a different beta blocker carvedilol 3.125mg again to take once a day, it has been 3 days and now I am having the same symptoms plus random heart flutters. I feel as though the depression is the worst part where as I have never felt this before starting all these beta blockers. It is the weekend now but the cardiologist told me her on monday if I dont feel better and she then said in that case beta blockers are not for me. Is it possible I am allergic or that beta blockers just dont work with my body? If so what are my options for other types of heart meds?
Reply
 
avatar
cardiostarusa1 responded:
Hi:

"Is it possible I am......"

It is.

As replied previously (which you may have not seen) to your message titled "metoprolol causing suffocating sensation, -

It is said that medicine is a science of uncertainty and an act of probability, and for many, prescription drug-therapy is a hit or miss, trial and error affair.

Side effects/adverse reactions can not be predicted or pre-determined. If/when side effects occur, this may/can diminish or disappear as the body adjusts itself to the drug, though sometimes, one will simply not be able to tolerate a certain drug (or drugs) at all, at any dose.

Factors and conditions such as age height, weight, gender, genetics and metabolism may/can come into play in determining who experiences side effects and who does not.

Pharmacogenomics, the study of the interplay between genes and drugs, helps to explain why prescription drugs have different effects in different individuals. Genetic variation in one or more genes may be the basis for a therapeutic failure or for an adverse drug reaction.

Without lowering the dosage (unless applicable), sometimes, taking a particular prescription drug at a different time of the day or taking it with food may/can improve the side effect-related situation.

Sometimes, changing to another same-class drug or taking a lower dose of the drug along with another class of drug (for a combo-action) may/can impove the side effect-related situation.

Additionally here, about beta-blockers

This class of drug is notorious for causing problems (mainly due to side effects, which includes fatigue, tiredness, lack of energy, weakness, lethargy).

There are two broad categories of beta-blockers, lipophilic and hydrophilic. Studies in the past have showed that lipophilic beta-blockers, are more likely to cause central nervous system-related side effects (e.g., bad dreams, nightmares or hallucinations), than hydrophilic beta-blockers.

Beta-blockers are also considered selective or nonselective, that is, the selective type technically only affects beta 1 receptors and non-selective type can affect both beta 1 and beta 2 receptors.

Selective = typically (though not always), a decrease in systemic side effects, non-selective = typically (though not always), an increase in systemic side effects.

Eveyone is biochemically and metabolically different. An individual's metabolism responds differently to beta-blockers. Also, a problem with this drug is that some beta-blockers are known to cross the blood brain barrier easier than others.

Though ominous sounding, this barrier is actually a body-friendly network of blood vessels and cells that filters blood flowing to the brain.

For example, it is reported that propranolol (non-selective) crosses the barrier rather easy and this is apparently why it causes more central nervous system side effects such as nightmares, hallucinations and depression, than the beta-blockers that do not cross into the barrier (low penetration characteristics) as easy.

Non-selective beta-blockers may/can increase lipids and worsen blood sugar tolerance. They might also exacerbate respiratory abnormalities in those with reactive airway disease.

Take good care,

CardioStar*

WebMD member (since 8/99)



-

-

Patient resources

WebMD

Drugs A-Z

http://www.webmd.com/drugs/index-drugs.aspx

Ask A Patient

Rate a drug, side effects, comments, etc.

http://askapatient.com/rateyourmedicine.htm

iGuard


http://www.iguard.org

-

Quote!


Be a questioning patient. TALK to your DOCTOR and ASK QUESTIONS. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society

,

It's your future......be there.

. .

WebMD/WebMD Forums DOES NOT provide medical advice, diagnosis or treatment.

WebMD DOES NOT endorse any specific product, service or treatment.

 
avatar
aeonminded replied to cardiostarusa1's response:
thanks for the helpful info.
 
avatar
cardiostarusa1 replied to aeonminded's response:
You're welcome.

Take good care,

CardioStar*



Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

A Word A DayGuest Expert
It is important to keep physically fit. But it is just as critical to stay mentally fit as well. One form of mental aerobics is to learn a ... More
Was this Helpful?
10 of 10 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center